Patient Coming Down Goitre with Pulmonary Arterial Hypertension Treated with Epoprostenol

Case Reports in Pulmonology
26 Nov, 2020 ,

Shaadi Abughazaleh  et.al. presented a case of a 35-year-old female with pulmonary arterial hypertension who presented with complaints of progressively worsening dysphagia, facial swelling, and shortness of breath, was found to have a large goiter. In patients treated with epoprostenol for long periods of time, thyroid disease is common. Most cases of thyroid disease describe thyrotoxicosis and hyperthyroid statues, but this case was a patient on long term IV epoprostenol presenting with a superior vena cava-syndrome like appearance and airway compromise found to have a goiter incidentally during workup.

Source
Full content

A 35-year-old African-American female was diagnosed with PAH in 2010, five-months after the birth of her 3rd child. She started noticing progressive shortness of breath including an episode of syncope while walking into a shower. She denied any drug abuse or anorexigen use. She saw a number of doctors including neurologist, cardiologist and pulmonologist and remembers receiving “every test you can think of” before she was referred to pulmonary hypertension specialist. Her echocardiogram (ECHO) showed elevated right ventricular pressure.

 She underwent full pulmonary hypertension work up including a right heart catheterization (RHC) that demonstrated a mean pulmonary artery pressure of 52 mmHg.

 Computed tomography of chest showed an enlarged pulmonary trunk measuring 3.7 cm and borderline cardiomegaly but no interstitial changes. The ventilation-perfusion scan showed a low probability of pulmonary embolism. She was started on sildenafil and ambrisentan and inhaled treprostinil was subsequently added with only marginal improvement of symptoms. Therefore, she was rapidly transitioned to intravenous epoprostenol.

With this, she noticed a marked improvement in her shortness of breath and functionality. In 2015, she was evaluated by ophthalmology for headaches due to concern for nonarteritic anterior ischemic optic neuropathy (NAION), and sildenafil was discontinued. In 2018, she underwent a repeat RHC for worsening shortness of breath that showed mean PAP of 60 mmHg, right atrial pressure of 5 mmHg, cardiac output of 2.78 liters per minute and MVO2 of 59%. She started complaining of shortness of breath, neck swelling and pain, dyspnea, dysphagia and occasional dysphonia.

Physical exam showed evidence of an enlarging neck mass resulting in dyspnea and anxiety. There was progressive worsening in her shortness of breath, which was not attributable to PAH, so endocrinology was consulted. Thyroid studies showed T4 = 1.4 ng/dL (0.9–1.7 ng/dL), TSH = 0.34 µIU/mL (0.27–4.20 µIU/mL), undetectable thyroglobulin antibody, elevated thyroglobulin serum at 147.6 ng/mL (1.3–31.8 ng/mL) and thyroperoxidase antibody at 70.4 IU/mL (0.0–9.0 IU/mL). Further lab workup showed stable electrolytes and baseline renal function.

CT chest were done for initial evaluation for her in the setting of dyspnea, neck swelling and pain which showed thyromegaly with 1.6 cm isthmus nodule and 2 cm left thyroid.

Subsequent fine needle aspiration of both nodules showed no evidence of malignancy and only findings of benign follicular consistent with an adenomatous nodule. Radioactive iodine uptake test showed absence of thyroid uptake, thyroid stimulating immunoglobulin was negative, and there was no evidence of Graves' disease or hyper-functioning thyroid. In the setting of laboratory euthyroidism and a goiter with the characteristics mentioned above, she was diagnosed with silent (painless) thyroiditis. With this diagnosis, radioactive iodine ablation was not deemed necessary as she was in the euthyroid state. However, patient continued to have progressively worsening compressive symptoms from her enlarging goiter. After discussion with Otolaryngology and Endocrinology, it was recommended that she have her goiter removed.

She was admitted for thyroidectomy and her PAH meds were optimized [riociguat was added and rapidly up-titrated to 2.5 mg TID; epoprostenol dose at 48 ng/kg/min and ambrisentan 10 mg daily were continued]. Multidisciplinary meetings were held with cardiovascular anesthesia, ICU team and surgeons regarding the importance of continuing epoprostenol during this procedure along with recommendations to use inhaled agents, avoiding propofol during induction.

She successfully underwent thyroidectomy without any complications and with full post-operative recovery. Following her surgery, ECHO showed estimated RVSP of 65–70 mmHg, severely enlarged right ventricle with severely depressed systolic function and right atrial pressure of 5 mmHg. Patient was continued on epoprostenol 48 ng/kg/min, ambrisentan 10 mg daily and riociguat 2.5 mg three times per day with outpatient follow-up. At 6 month follow-up, patient self-reports WHO Class III functional status. Patient's RAP, Mean PAP, and PAWP over time. Patient's SVO2 and Cardiac Index over time. She continues to be on stable doses of epoprostenol and riociguat with plans for future RHC and gradual increase in epoprostenol as tolerated.